Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Abdominal pain, nausea. Taking prevacid, tagament. Thyroid detected in blood test. Should I go for endoscopy?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 922 Questions
Question
About 10 days ago I was having nausea and severe pain in my upper left abdominal area and diarrhea. The answer I received is that it was probably a viral condition. I had these symptoms last Tuesday, Wednesday and Thursday. Friday I was fine and then Saturday the pain and nausea returned (no diarrhea). Yesterday (Sunday) I was good again with just some minor "quesiness" in the morning.

Today I have no pain or nausea but have had 3 bowel movements already (normal consistency). I am starving although I ate a normal breakfast about an hour and a half ago. I have had these episodes in the past that have lasted from 3 - 10 days. They consist of nausea and stomach pain but when the pain subsides I want to eat all the time. I cannot determine whether this is true hunger or a "gnawing" stomach pain. The last time I experienced these symptoms I had been exposed to family members with similar symptoms so I do think it was viral but this time (only a month later) I have had no such known exposure. I have frequent burping as well. I am taking Prevacid, Tagamet and herbs such as DGL, glutathione and ginger.

Do you think I should have some tests done like an endoscopy or ultrasound? Never had an endoscopy but have colonoscopies every 3 years which have been normal. Also blood work is normal except for underactive thyroid. Had an abdominal ultrasound a couple of years ago which was also normal. What do you think this could be and what steps should I take?
Posted Fri, 27 Apr 2012 in Digestion and Bowels
 
 
Answered by Dr. Ajit Naniksingh Kukreja 1 hour later
Hi

Thanks for posting your query

Your history is suggestive of viral gastroentritis and is does pass of with passage of time, but you do need to manage the symptoms and prevent complications

Another issue than you need to rule out before you conclusively label it as viral is infective of amoebic collitis

And the best investigation is to go for a stool examination first

Considering the fact that you have been starving there are chances that the complain is gnawing stomach pain and not actual hunger as with the disease and medications you are bound to have gastritis

Had I been your doctor this is how I will go ahead :

Go for a stool examination along with a complete blood count[CBC]

If the Stool has pus cells, go for a culture report

If the Complete blood count has leucocytosis confirm infective gastroentritis

If Stool has mucus and CBC has lymphocytosis Confirm Amoebic Collitis

If stool is normal and CBC has lymphocytosis label Viral

Stool and CBC can both be normal in Viral infection

You can continue Prevacid, Tagamet and Herbs

Add a seven day treatment of Ofloxacin and Ornidazole

A Probiotic for two weeks

No need to go for a Ultrasound or Endoscopy at his stage

Hope have replied to your satisfaction, if no additional concerns do accept our response

Wishing you a Speedy Recovery

Above answer was peer-reviewed by
 
Follow-up: Abdominal pain, nausea. Taking prevacid, tagament. Thyroid detected in blood test. Should I go for endoscopy? 45 minutes later
Would a viral infection last this long (10 days now).
 
 
Answered by Dr. Ajit Naniksingh Kukreja 7 minutes later
Hi

Thanks for posting your followup query

It is very unlikely, If you go through my response :

Had I been your doctor this is how I will go ahead :

Go for a stool examination along with a complete blood count[CBC]

If the Stool has pus cells, go for a culture report ??????

Hope all clear

Am available for followup queries if any

Get Well Soon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor